Hail, St. Louis
- When
- August 2, 2:00 PM CST to 2:02 PM CST
- Where
- St. Louis County, 0.69 mi S of Makinen
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 47.360, -92.370
A warm front moved into Minnesota during the afternoon hours of the 2nd leading to the development of thunderstorms across the state. These storms were elevated in nature due to the warm front with large hail and heavy downpours being the primary threats.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A warm front moved into Minnesota during the afternoon hours of the 2nd leading to the development of thunderstorms across the state. These storms were elevated in nature due to the warm front with large hail and heavy downpours being the primary threats. Some of the storms during the afternoon hours produced hail up to 2 inches in diameter across St. Louis and Itasca counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 2, 11:51 AM CST, 2 hours 9 minutes earlier.
Area Forecast Discussion National Weather Service Duluth MN 1251 PM CDT Tue Aug 2 2022 .DISCUSSION...(Today through Monday) Issued at 335 AM CDT Tue Aug 2 2022 Summary: Scattered showers and thunderstorms are possible this afternoon and evening over northern Minnesota into northwest Wisconsin. A few storms may be severe. Temperatures are forecast in the upper 80s and low 90s for portions of central MN into the St. Croix Valley in Wisconsin. Cooler tomorrow with a slight chance of isolated showers and storms. Dry conditions Thursday and Friday with very warm temps for the end of the work week. Another round of showers and storms appears likely Friday afternoon and Friday night, then trending cooler into the weekend. A baroclinic zone stretched from southern Saskatchewan into Missouri. A closed surface low was located over north-central South Dakota separating a cold and stationary front. There was a subtle shortwave trough from southwest Manitoba to south-central South Dakota, overtop the surface low. A few showers have developed over far northeast South Dakota and adjacent areas of southeast North Dakota and western Minnesota on the nose of a southwesterly low-level jet. Another band of mid-level clouds was found over northern Minnesota, northwest Ontario, northeast North Dakota and southern Manitoba in an area of weak 850 mb convergence. Forecast is somewhat challenging this morning with a number of possible failure modes. The stationary front is forecast to lift northeastward across Minnesota and the eastern Dakotas today as the low over northern South Dakota moves into northwest MN by 03.00Z. The shortwave trough over the Dakotas this morning will propagate eastward into central Minnesota by 18-21Z and may deamplify with time. Warmer temperatures and higher dewpoints south of the warm front will result in MLCAPE of 2000-4000 J/kg by late afternoon, but capping should result in little convection south of the boundary. Convergence seems to be maximized north of the front and deep layer shear is more favorable for organized convection over northeast Minnesota. Elevated storms may develop as the shortwave trough passes overhead during the afternoon. Instability won't be as rich north of the front, but should be sufficient for a few strong to severe thunderstorms. There's also a possibility the height falls ahead of the trough may enhance the showers over northeast South Dakota and vicinity and move them eastward with time today along with the veering 850 mb LLJ. Should that happen, cloud cover and convective debris will work to limit heating and destabilization. Deep layer shear in the vicinity of the front is sufficient for elevated storms to organize and persist into the afternoon as they move into northwest Wisconsin. The main severe weather risk with any storms will be large hail. In the absence of morning convection, high temperatures should be able to reach the low 90s in the Brainerd Lakes and the upper 80s into the US 2 corridor in Minnesota with heat indices in the upper 90s. If storms develop this morning, highs will likely be cooler, in the low to upper 80s. A cool front is forecast to move eastward across northern Minnesota overnight and into northwest Wisconsin Wednesday morning. A second and deeper shortwave will accompany the cold front. A westerly low-level jet ahead of the approaching trough and cold front may provide enough convergence for another band of showers and storms to develop over southern Manitoba and northern North Dakota during the evening and move toward the Northland overnight. Those storms will likely be surface-based initially becoming elevated as they move eastward overnight. Those storms may also pose a risk of large hail and damaging wind gusts, should they develop. Cool cyclonic flow aloft will keep a chance of showers and perhaps a thunderstorm in the forecast for Wednesday, particularly across far northern Minnesota and adjacent areas of northwest Ontario. Temperatures will trend cooler in the wake of the cold front with strong west or northwest winds. High pressure will move through the region Thursday and Friday with southerly return flow to develop on Friday. Temperatures will once again climb into the upper 80s to low 90s away from Lake Superior. This warm up should be short-lived with a cool front forecast to arrive Friday night or Saturday morning. There will be another chance of showers and storms ahead of the front as it moves through. A few strong storms are not out of the question, particularly if the front arrives during the late afternoon or evening hours on Friday. Forecast confidence further decreases later into the weekend. There may be a few shower and storm chances Sunday into early next week, but models diverge significantly Saturday and beyond. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1251 PM CDT Tue Aug 2 2022 Isolated thunderstorms have developed along a warm front stretching from Duluth to Grand Rapids to Bemidji. A storm could affect DLH for the next hour, but storms are likely to continue drifting northeast this afternoon. HIB may also see a storm or two this afternoon, though confidence is low on timing. Otherwise, breezy southeast winds will continue this afternoon. Some additional storms are possible this afternoon and evening, though with low confidence in timing and certainty. Any storms that develop later are likely not to be widespread. A cold front will pass through late tonight into Wednesday morning, bringing an end to rain chances. Winds will become northwesterly behind the front, and a bit of MVFR stratus may develop, most likely at INL for Wednesday morning. && .MARINE... Issued at 335 AM CDT Tue Aug 2 2022 A relaxed pressure gradient this morning will result in light winds. Look for northeast winds to increase to 10 to 15 knots by this afternoon ahead of a warm front which will lift northward today. A few showers and thunderstorms are possible this afternoon and tonight. A cold front will move over western Lake Superior Wednesday morning and will turn winds southwesterly and westerly at 10 to 20 knots. Winds will gradually diminish Wednesday night to 5 to 10 mph from the northwest. && .PRELIMINARY POINT TEMPS/POPS... DLH 79 65 78 55 / 20 30 10 0 INL 81 62 71 49 / 30 30 20 0 BRD 91 70 78 55 / 10 30 0 0 HYR 86 69 84 52 / 30 40 20 0 ASX 86 68 84 54 / 30 40 20 0 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && DISCUSSION...Huyck AVIATION...JDS MARINE...Huyck
Hazardous Weather Outlook National Weather Service Duluth MN 313 AM CDT Tue Aug 2 2022 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-031030- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 313 AM CDT Tue Aug 2 2022 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight A couple rounds of thunderstorms are possible today into tonight. A few thunderstorms could develop this morning over portions of the Northland with a better chance occurring this afternoon into tonight. Some of the storms could be severe, especially later this afternoon into tonight. The severe threats include large hail to two inches in diameter and damaging wind to 70 mph. Heavy rainfall will also be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms may linger Wednesday over parts northern Wisconsin and far northern Minnesota. A few thunderstorms are possible over portions of the Northland late Friday into Saturday. The threat for severe storms is low. .SPOTTER INFORMATION STATEMENT... Skywarn spotters may be needed. LSZ121-140>148-150-031030- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 313 AM CDT Tue Aug 2 2022 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight Thunderstorms are possible this afternoon and tonight. Some of the storms could be severe producing large hail and winds in excess of 50 knots. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A few thunderstorms may linger Wednesday morning. Melde More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Special Weather Statement National Weather Service Duluth MN 1148 AM CDT Tue Aug 2 2022 MNZ037-021715- Carlton/South St. Louis MN- 1148 AM CDT Tue Aug 2 2022 ...A strong thunderstorm will impact portions of south central St. Louis and northeastern Carlton Counties through 1215 PM CDT... At 1148 AM CDT, Doppler radar was tracking a strong thunderstorm near Fond Du Lac Band Brookston Area, or 14 miles northwest of Cloquet, moving east at 35 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to outdoor objects is possible. This strong thunderstorm will be near... Brookston around 1205 PM CDT. Other locations in the path of this storm include Cloquet, Scanlon, Carlton, Thomson, Saginaw and Fond Du Lac Band Cloquet Area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone outdoors, including anyone on or in the water, should seek shelter inside a sturdy building or hard topped vehicle. && LAT...LON 4677 9292 4690 9287 4691 9232 4663 9232 TIME...MOT...LOC 1648Z 279DEG 31KT 4681 9279 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH JDS
Special Weather Statement National Weather Service Duluth MN 108 PM CDT Tue Aug 2 2022 MNZ011-012-022300- North St. Louis-Northern Cook and Lake- Including the cities of Ely and Isabella 108 PM CDT Tue Aug 2 2022 ...SCATTERED STRONG TO SEVERE THUNDERSTORMS MAY AFFECT THE BOUNDARY WATERS CANOE AREA WILDERNESS LATE THIS AFTERNOON AND EVENING... Scattered strong to severe thunderstorms may affect the Boundary Waters Canoe Area Wilderness late this afternoon into this evening. The storms will be capable of erratic and gusty winds of 60 mph, hail up to half-dollar size, frequent cloud-to- ground lightning, and locally heavy rainfall, which may lead to localized flooding of creeks, streams, and low-lying areas. Campers should take extra precautions in order to secure campsites and make a plan in case of severe weather. Check campsites for possible hazards, including standing dead trees or limbs, as well as low spots where water can pool. Move tents away from creeks and rivers in case of flash flooding. Prepare to protect yourself from large hail using sleeping bags or other padded items. Monitor NOAA Weather Radio for updates and possible warnings. JDS
Special Weather Statement
National Weather Service Duluth MN
124 PM CDT Tue Aug 2 2022
MNZ010-018-021900-
Koochiching MN-North Itasca MN-
124 PM CDT Tue Aug 2 2022
...A strong thunderstorm will impact portions of north central Itasca
and southwestern Koochiching Counties through 200 PM CDT...
At 124 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gemmell, moving east at 40 mph.
HAZARD...Winds gusts up to 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of north central
Itasca and southwestern Koochiching Counties, including the following
locations... Craigville and Bois Forte Band Deer Creek Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
&&
LAT...LON 4786 9428 4801 9431 4812 9361 4784 9357
TIME...MOT...LOC 1824Z 265DEG 33KT 4798 9404
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
KossenSpecial Weather Statement National Weather Service Duluth MN 138 PM CDT Tue Aug 2 2022 MNZ019-026-021915- Central St. Louis MN-South Itasca MN- 138 PM CDT Tue Aug 2 2022 ...A strong thunderstorm will impact portions of east central Itasca and west central St. Louis Counties through 215 PM CDT... At 138 PM CDT, Doppler radar was tracking a strong thunderstorm near Keewatin, or 8 miles southwest of Hibbing, moving east at 35 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to outdoor objects is possible. Locations impacted include... Cherry. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone outdoors, including anyone on or in the water, should seek shelter inside a sturdy building or hard topped vehicle. && LAT...LON 4721 9317 4735 9322 4750 9270 4721 9260 TIME...MOT...LOC 1838Z 257DEG 28KT 4731 9305 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH Kossen
Special Weather Statement
National Weather Service Duluth MN
208 PM CDT Tue Aug 2 2022
MNZ019-021945-
Central St. Louis MN-
208 PM CDT Tue Aug 2 2022
...A strong thunderstorm will impact portions of central St. Louis
County through 245 PM CDT...
At 208 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cotton, or 21 miles southeast of Hibbing, moving east at 25 mph.
HAZARD...Winds gusts up to 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Cotton around 215 PM CDT.
Other locations in the path of this storm include Whiteface
Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
&&
LAT...LON 4715 9270 4725 9274 4742 9224 4716 9214
TIME...MOT...LOC 1908Z 254DEG 23KT 4723 9258
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
KossenSpecial Weather Statement
National Weather Service Duluth MN
215 PM CDT Tue Aug 2 2022
MNZ010-018-021945-
Koochiching MN-North Itasca MN-
215 PM CDT Tue Aug 2 2022
...A strong thunderstorm will impact portions of northeastern Itasca
and southeastern Koochiching Counties through 245 PM CDT...
At 215 PM CDT, Doppler radar was tracking a strong thunderstorm near
Effie, moving east at 30 mph.
HAZARD...Winds gusts up to 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Itasca
and southeastern Koochiching Counties, including the following
locations... Bois Forte Band Deer Creek Area, Craigville and Bois
Forte Band Nett Lake Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
&&
LAT...LON 4780 9387 4796 9387 4804 9330 4771 9329
TIME...MOT...LOC 1915Z 268DEG 25KT 4790 9363
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
KossenThe Duluth radar (KDLH), 59 km away, was scanning. The volume nearest the first event began at 20:01 UTC.
11 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1038052, 1038053, 1038054, 1038055, 1038056, 1052395, 1038057, 1038058, 1038059, 1038060, 1038061.